Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

July 5, 2021Kinney County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Jul 5, 2021, 4:52 PM CDT for Kinney County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2021, 4:52 PM CDT (21:52 UTC)
Expired
Jul 5, 2021, 5:45 PM CDT
In force
53 min
Issued by
NWS Austin/San Antonio, TX

County Kinney County, TX

The radar

The Laughlin AFB radar (KDFX), 65 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.9 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1872 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

750 
WWUS84 KEWX 052152
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
452 PM CDT Mon Jul 5 2021
 
TXZ183-202-052245-
Kinney TX-Val Verde TX-
452 PM CDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY AND
SOUTHEASTERN VAL VERDE COUNTIES UNTIL 545 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm over
Black Brush Point, or 10 miles northwest of Del Rio, moving east at
20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Del Rio, Lake View, Amistad Village, Black Brush Point, Amanda,
Laughlin AFB, Val Verde Park, Standart, Diablo East, Cienegas
Terrace, Governors Landing, Long Point, Devils Shores, 277 South Boat
Ramp, 277 North Campground, San Pedro Canyon, Rough Canyon Recreation
Area, Spur 406 Campground, Rock Quarry Campground and Escondido
Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 2965 10108 2976 10070 2963 10070 2962 10062
      2930 10057 2931 10091 2935 10095 2936 10100
      2944 10106 2946 10106 2947 10108
TIME...MOT...LOC 2152Z 269DEG 17KT 2949 10099 

$$

YB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Jul 5, 2:08 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 5, 2:08 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
208 PM CDT Mon Jul 5 2021

.SHORT TERM (Tonight through Tuesday Night)...

Widespread showers and thunderstorms are already ongoing across
South Central Texas this afternoon as a mid-level impulse works its
way south into the the Southern Edwards Plateau. This, combined with
the effects of convective outflow boundaries as a result of the sea
breeze, will result in locally heavy rain and occasional cloud to
ground lightning. Showers and storms that have formed east of I-35
and the I-37 corridor are mostly multicellular in nature, with
little in the way of deep layer shear to work with. Given this lack
of meaningful shear with height, expect storms to be very pulse-like
in nature, and with PWATs in excess of 2" across the board, along
with sfc dewpoints well into the 70s, it's no wonder rainfall rates
could exceed 1-2" per hour at times with the heaviest cells. Some
brief gusty winds are possible as well along any outflow boundaries,
but the bigger threat for perhaps an isolated wind gust to 50mph
will be out west over the Rio Grande Plains and Southern Edwards
Plateau, where some shear will be present this afternoon and
evening. Along with the mid-level impulse and MLCAPE of 2000-3000
J/kg, 0-6km bulk shear will actually be in the 20-25 kt range,
leading to the slight possiblity of a couple gusty winds from
storms. Storms should push southward towards Del Rio this evening
posing the risk for some gusty winds and locally heavy rainfall.
Storm coverage should decrease after sunset out west, but hi-res
guidance, in particular the HRRR and TT WRF, are indicating that
showers and perhaps a rumble of thunder could develop over the
Coastal Plains and the I-35 corridor after midnight. Have bumped up
PoPs to the high chance threshold in anticipation of this threat.

Tuesday will be yet another active day, however, more diurnally
driven storm activity is once again expected, as the lack of a mid-
level shortwave disturbance will result in chaotic storm motion and
outflow boundaries by mid-afternoon. With PWATs still nearly off the
charts for this time of year in the 2.1-2.3" range, along with sfc
dewpoints in the 70s, expect yet another shot at locally heavy rain
to continue with any storms that can sit over any location for more
than 30 minutes. While the flash flooding threat will be very
localized, it is not out of the question that we could start seeing
more flash flooding threats, especially in locations that have
received 1-3" or more in the last couple of days.

&&

.LONG TERM (Wednesday through Monday)...

Overview: The well advertised cool, wet pattern will continue mid to
late week with a slight southward trend noted in the guidance for
the best rain (and particularly heavy rain) chances Wednesday
through Friday. Considerable uncertainty remains in the forecast
this weekend into early next week but some rain chances will
continue for at least portions of the area.

Details: Wednesday morning, the tail end of available high
resolution guidance paints a picture that the "center" of the
somewhat disorganized upper level height falls will be to our south
or southeast with a potential surface reflection noted in the model
pressure and wind fields centered over deep south TX. Rain chances
in the morning will thus be higher across our southern counties,
especially the Coastal Plains as increased onshore flow/convergence
seems likely. Rain chances will spread northward through the day,
and although coverage will diminish overnight as usual, some
lingering isolated activity may remain. A very similar story is
forecast Thursday. Locally heavy rain could occur anywhere within
the CWA these days, but probabilities are notably higher south of I-
10/US-90.

As we head through Friday and beyond, the global models begin to
disagree significantly as they have the past several model cycles
with little signs of converging on any one solution. The Euro
continues to shift the main area of energy to the west into Mexico,
then northward along the terrain which would allow for our
northeastern areas to see much lower rain chances while our western
counties would become the focus area for convection. The GFS and its
ensemble members are generally less defined with any system
organization and keep the primary POPs closer to the Gulf Coast. And
the Canadian continues it's way-out-there high QPF over south-
central TX through the weekend. While the amounts can certainly be
discounted, the potential for a wetter solution than the GFS/Euro
are currently spitting out cannot. It remains to be seen how this
will play out but we will have to remain cognizant of continued low
risk for locally heavy rain through the rest of the long term.
Hopefully additional clarity will come over the next 24-36 hours.

&&

.PREV DISCUSSION... /ISSUED 1248 PM CDT Mon Jul 5 2021/

AVIATION (18Z TAFS)... /NEW/

Bottom line: Widespread showers with isolated thunderstorms are
expected to continue over the next 24-30 hours, making this a rather
difficult forecast. Trying to pick out and decipher any particular
prevailing weather will be tough given a moist and unstable airmass
with very weak steering flow leading to chaotic storm motions and
storm interaction. Expect CIGs to fluctuate between MVFR and VFR
throughout the day at all sites, most notably AUS/SAT/SSF. Have gone
with a TEMPO group at those three sites for early afternoon to early
evening for thunderstorms with visibility and ceilings down to IFR.
Meanwhile at DRT, a complex of storms looks to be organizing to the
north and should arrive between 22Z-02Z, hence the TEMPO for that
time period. Overnight, rain chances continue, but the thunder threat
should be reduced with rain showers possible at all sites through
tomorrow. IFR ceilings are expected to form after 09Z at all three
I-35 sites and continue through 15Z.

Morris

PREV DISCUSSION... /ISSUED 414 AM CDT Mon Jul 5 2021/

SHORT TERM (Today through Tuesday)...

Another active day is in store with scattered to numerous showers
and thunderstorms expected mainly this afternoon and evening.
However, we could see some showers and maybe an isolated
thunderstorm before noon across the Coastal Plains and the northern
part of the Hill Country.

For this afternoon and early evening, the weather scenario looks
interesting as an upper level impulse pushes down into our area.
This feature is forecast to generate showers and thunderstorms as it
moves into the Hill Country and Edwards Plateau. A second feature
that is forecast to play a big role on today's weather is the
seabreeze. Between these features, in addition to outflow
boundaries, the combination brings the potential for localized heavy
rain.

Why heavy rain? First, dewpoint temperatures are likely to range
from the mid to upper 70s under a rich tropical airmass in place.
Second, PWATs are likely to range between 2.1 to 2.25 inches based
on GEFS and as high as 2.5 inches per GFS. These values are between
+2SD and +3SD for this time of the year. Third, mean wind flow is
expected to be around 10 mph allowing storms to slowly move forward.
All of these components when put together bring the potential for
impressive rain rates and therefore the potential for minor flash
flooding. For the past two days, localized rainfall amounts of 3 to
4 inches have occurred and today will be another day for some areas
across the Hill Country, Edwards Plateau, along I-35 and/or the
Coastal Plains to experience these types of isolated rainfall
amounts. Therefore, average storm totals rainfall amounts for today
are one tenth to one inch over most areas with maximum values of 3 to
5 inches. The Weather Prediction Center Excessive Rainfall Outlook
for Day One has areas along and north of Highway 90 under a slight
risk of rainfall exceeding flash flood guidance. As a friendly
reminder, 6 inches of fast moving water can knock an adult off their
feet and 12 inches of rushing water could carry away most cars. Turn
Around, Don't drown if flooded roadways are encountered.

Shower and thunderstorm activity is expected to decrease late
tonight into Tuesday morning. Then the activity picks up in the
afternoon once again with the western half of South Central Texas
favored for pockets of heavy rains in the afternoon.

LONG TERM (Tuesday Night through Sunday)...

A broad mid and upper level low/trough is forecast on Wednesday to be
positioned from Deep South Texas northeast up the Texas coast. The
focus for the heaviest rainfall should remain over the Coastal Plains
on Wednesday. Nevertheless, southeasterly boundary layer flow will
maintain elevated precipitable water values across the region
Wednesday, especially the southern half of the area, and there should
be a diurnal pattern of scattered showers and thunderstorm
development inland through the afternoon and early evening. There
are indications that the trough will shift slightly west and inland
on Thursday, potentially bringing some higher rain chances farther
north into the CWA.

Beyond Thursday there are some significant differences in the upper
level pattern between the 00Z operational runs of the GFS, ECMWF, and
CMC. The ECMWF and CMC close and tighten the upper level low up and
drift it northwest Friday through Saturday, with the CMC bringing it
into western areas of the CWA and the ECMWF into Coahulia, Mexico.
Both also have a surface low reflection. A scenario like this could
bring much greater rain chances Friday into the weekend than are
currently advertised, especially across the southwest and western
CWA, which would include nocturnal convection. Some may also
continue to notice the very high run total QPF from the CMC and
ECMWF solutions. While these are currently outliers, they can't be
completely discounted in terms of the general potential for pockets
of higher QPF amounts Friday into the weekend. With respect to the
operational run of the GFS, this solution maintains a broad trough,
but does shift it northwest indicating continued broad rain chances.

With that said, in general 2-4" of rainfall is advertised this week
across the CWA, favoring southern and western areas. Pockets of
higher amounts up to 6" inches are likely, and a caveat that if GFS
and the GEFS trend toward the ECMWF and CMC then the pockets could be
even higher. These isolated pockets could occur in a short period of
time. Thus, we will continue to advertise a threat for localized
flooding concerns through the week.

With respect to temperatures, forecast max temperatures will continue
to remain below normal for this time of year, welcome news for most
given it's July.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  87  72  88  73 /  50  70  40  60  20
Austin Bergstrom Intl Airport  72  87  71  87  71 /  50  70  30  60  20
New Braunfels Muni Airport     74  87  72  87  72 /  60  70  40  70  20
Burnet Muni Airport            71  85  71  86  71 /  50  60  30  50  20
Del Rio Intl Airport           75  88  74  91  74 /  60  70  40  50  50
Georgetown Muni Airport        72  86  72  87  71 /  50  60  30  60  20
Hondo Muni Airport             73  85  72  86  71 /  60  70  50  70  40
San Marcos Muni Airport        72  87  72  87  71 /  50  70  40  70  20
La Grange - Fayette Regional   75  87  74  89  73 /  50  70  40  70  20
San Antonio Intl Airport       74  84  73  86  73 /  60  80  50  70  20
Stinson Muni Airport           76  86  74  87  74 /  70  80  50  70  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Morris
Long-Term...KCW
Decision Support...Treadway
Hazardous weather outlook, Jul 5, 4:23 AM CDT, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
423 AM CDT Mon Jul 5 2021

TXZ171>173-183>194-202>209-217>225-228-060930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
423 AM CDT Mon Jul 5 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered to numerous showers and scattered thunderstorms are
expected mainly during the afternoon and early evening. Cloud to
ground lightning will be possible in and near any storms. In
addition, a few storms could produce localized flooding and
strong gusty winds.

No other hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms are forecast Tuesday through
Sunday, especially in the afternoon and evening hours. Cloud to
ground lightning will be possible in and near any storms. In
addition, a few storms could produce localized flooding as well
as strong gusty winds.

No other hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 5, 1:57 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
157 PM CDT Mon Jul 5 2021

TXZ184-185-202-203-052000-
Uvalde TX-Kinney TX-Edwards TX-Real TX-
157 PM CDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KINNEY...
NORTHWESTERN UVALDE...SOUTH CENTRAL EDWARDS AND SOUTHWESTERN REAL
COUNTIES UNTIL 300 PM CDT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Barksdale, or 23 miles west of Leakey, moving
south at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Camp Wood, Laguna, Montell, Vance, Barksdale and Turkey Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2985 10027 2983 10001 2935 9996 2935 10040
TIME...MOT...LOC 1857Z 357DEG 16KT 2967 10015

AAT
Special weather statement, Jul 5, 2:13 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
213 PM CDT Mon Jul 5 2021

TXZ183-184-052000-
Val Verde TX-Edwards TX-
213 PM CDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDWARDS AND
NORTHEASTERN VAL VERDE COUNTIES UNTIL 300 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Loma Alta, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Loma Alta, Carta Valley, Vinegarone, Devils River State Nat Area Del
Norte and Us-277 Near The Sutton-Edwards County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 10110 3029 10058 2979 10052 2980 10110
TIME...MOT...LOC 1913Z 007DEG 13KT 3010 10080

KCW
Special weather statement, Jul 5, 4:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
452 PM CDT Mon Jul 5 2021

TXZ183-202-052245-
Kinney TX-Val Verde TX-
452 PM CDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY AND
SOUTHEASTERN VAL VERDE COUNTIES UNTIL 545 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm over
Black Brush Point, or 10 miles northwest of Del Rio, moving east at
20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Del Rio, Lake View, Amistad Village, Black Brush Point, Amanda,
Laughlin AFB, Val Verde Park, Standart, Diablo East, Cienegas
Terrace, Governors Landing, Long Point, Devils Shores, 277 South Boat
Ramp, 277 North Campground, San Pedro Canyon, Rough Canyon Recreation
Area, Spur 406 Campground, Rock Quarry Campground and Escondido
Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 2965 10108 2976 10070 2963 10070 2962 10062
      2930 10057 2931 10091 2935 10095 2936 10100
      2944 10106 2946 10106 2947 10108
TIME...MOT...LOC 2152Z 269DEG 17KT 2949 10099

YB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:37 AM CDTAreal Flood AdvisoryEWXEdwards, Kerr, Real3 hr
Jul 5, 12:59 PM CDTAreal Flood AdvisoryEWXEdwards3 hr
Jul 5, 1:57 PM CDTSpecial Weather StatementEWXKinney63 min
Jul 5, 2:13 PM CDTSpecial Weather StatementEWXVal Verde47 min
Jul 5, 2:22 PM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
Jul 5, 2:58 PM CDTAreal Flood AdvisoryEWXTravis3 hr
Jul 5, 3:54 PM CDTAreal Flood AdvisoryEWXBlanco, Comal, Hays3 hr
Jul 5, 4:02 PM CDTAreal Flood AdvisoryEWXComal, Guadalupe3 hr
Jul 5, 4:06 PM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Jul 5, 4:31 PM CDTAreal Flood AdvisoryEWXGillespie, Kerr3 hr
Jul 5, 5:02 PM CDTAreal Flood AdvisoryEWXBandera, Bexar, Comal, Kendall3 hr
Jul 5, 5:16 PM CDTFlash Flood Warning Considerable damage threatEWXGillespie, Kerr3 hr
Jul 5, 5:54 PM CDTFlash Flood Warning Considerable damage threatEWXBexar3 hr
Jul 5, 6:16 PM CDTAreal Flood AdvisoryEWXBandera, Bexar, Medina3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.